Texas, 2009Tornadoes and Hail in Texas, April 29, 2009
April 29, 2009 · NWS LUB · 24 events in 9 counties and zones
An active severe weather event evolved over the west Texas South Plains region during the afternoon and evening hours of the 29th. Overnight convection over the Southern Plains resulted in a complex surface weather pattern through the day on the 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $190,000
- Crop damage
- $5,000
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active severe weather event evolved over the west Texas South Plains region during the afternoon and evening hours of the 29th. Overnight convection over the Southern Plains resulted in a complex surface weather pattern through the day on the 29th. Thunderstorms initiated shortly after midday along an outflow boundary over the northern Permian Basin and southern South Plains. One of these storms produced large hail in Stonewall County during the early afternoon.
More significant severe storms developed during the late afternoon hours, as convection initiated along another pre-existing outflow boundary and its intersecting triple point with a dryline. These storms developed in a very unstable airmass, and low-level wind shear along and north of the outflow boundary was sufficient to promote tornado development. Supercell thunderstorms that developed near this boundary began to produce tornadoes and very large hail over the northeastern South Plains and the extreme southeastern Panhandle shortly after 15:00 CST. While several of the tornadoes were relatively long-lived and appeared to be capable of significant damage, they remained over open range land. Only a single instance of tornado damage occurred, when an EF-1 tornado downed wooden utility poles along Farm to Market Road 97 near Cedar Hill in northeastern Floyd County.
The most significant public impacts from these storms occurred in Paducah (Cottle County), where a massive high-precipitation supercell produced very strong winds and wind-driven hail that damaged vehicles, light structures, trees, and utilities. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 29, 11:55 AM CST, 50 minutes earlier.
Area forecast discussion, Apr 29, 11:55 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1255 PM CDT WED APR 29 2009
.AVIATION...
CONFIDENCE IN TIMING/MAGNITUDE OF SUB VFR CONDITIONS REMAINS
LOW... BUT GENERALLY EXPECT A CHANCE FOR THUNDER/CB VICINITY THE
KLBB TAF SITE BY LATE AFTERNOON. INITIAL IFR CIGS AT KCDS SHOULD
IMPROVE IN THE NEXT FEW HOURS...BUT MVFR CONDITIONS MAY PREVAIL
THERE LATER TONIGHT.
&&
.PREV DISCUSSION... /ISSUED 1136 AM CDT WED APR 29 2009/
UPDATE...
HAVE SENT UPDATED FORECAST/GRIDS TO REFLECT RECENT TRENDS AND TO
ADJUST EXPECTATIONS FOR THIS AFTERNOON/EVENING SEVERE WEATHER THREAT.
RADAR TRENDS SUGGEST LINGERING SHOWER/THUNDERSTORM ACTIVITY IN THE
WAKE OF AN EARLY MORNING MCS HAS DIMINISHED OVER THE EXTREME
SOUTHEASTERN PANHANDLE/NORTHERN ROLLING PLAINS. MEANWHILE SURFACE
PLOTS REVEAL THAT NOTABLE LOW LEVEL MOISTURE REMAINS OVER THE
SOUTH PLAINS AND IS BACKED WESTWARD TO THE MOUNTAINS. ATTP...THE
DRYLINE HAS SHOWN LITTLE/NO EVIDENCE OF MIXING EASTWARD OFF THE
FOOT HILLS...BUT THIS SHOULD OCCUR GIVEN THE ONGOING INSOLATION...
AND MODELS AGREE IN MIXING THE DRYLINE EASTWARD LATER TODAY AS A
SUBTLE SHORTWAVE TROUGH/SPEED MAX NOW SEEN IN VAPOR IMAGERY OVER
EASTERN ARIZONA EMERGES OVER NEW MEXICO. THE QUESTION REMAINS HOW
FAR THE DRYLINE WILL PUSH? IN ADDITION...WTM OBS/RADAR/SATELLITE
IMAGERY...ALL REVEAL AT LEAST ONE...POSSIBLY MULTIPLE OUTFLOW
BOUNDARIES REMNANT FROM THE MCS. THE MOST OBVIOUS FEATURE IS
LOCATED FROM SOUTH OF PADUCAH...TO TULIA...WITH A SECOND FEATURE
OVER THE NORTHERN BASIN. SOME ADDITIONAL DEVELOPMENT MAY OCCUR
VICINITY THESE FEATURES IN NEXT FEW HOURS.
WHILE SUBTLE...A MODEST INCREASE IN UA WINDS OVER SOUTHWEST TEXAS
ASSOCIATED WITH THE AFOREMENTIONED UA FEATURE MAY BE SUFFICIENT TO
SUPPORT A DRYLINE BULGE OVER THE SOUTHWESTERN SOUTH PLAINS...AS
DEPICTED BY ALL SOLUTIONS. MODELS SUGGEST ISOLATED/SCATTERED
STORMS WILL INITIATE WITHIN A ZONE OF ENHANCED CONVERGENCE AND
WITHIN THE DRYLINE CIRCULATION NEAR/NORTH OF SAID BULGE.
SUFFICIENT DEEP LAYER SHEAR ORTHOGONAL TO THE DRYLINE AND
IMPRESSIVE INSTABILITY WILL SUPPORT ORGANIZED/SEVERE SUPERCELL
STORMS WITH A THREAT OF VERY LARGE HAIL AND DAMAGING WINDS. IF
THE CURRENT OUTFLOW BOUNDARIES CAN REMAIN IDENTIFIABLE...SOME RISK
FOR TORNADOES WILL EXIST.
HAVE TRENDED THE HIGHEST POPS /50 PERCENT/ TOWARD THE CENTRAL
ZONES GIVEN A WESTWARD DRYLINE POSITION AND THE PROXIMITY OF THE
OUTFLOW BOUNDARIES. WE HAVE ALSO INTRODUCED A MENTION OF ISOLATED
TORNADOES TO THE HAZARDOUS WEATHER OUTLOOK.
PREV DISCUSSION... /ISSUED 501 AM CDT WED APR 29 2009/
LONG TERM...
NO SUBSTANTIAL CHANGES WERE MADE TO THE INHERITED LONG TERM
PACKAGE AS MEDIUM RANGE MODELS REMAIN IN RATHER GOOD AGREEMENT
THROUGH THE WEEKEND...BEFORE STRUGGLING WITH A POTENTIALLY
VIGOROUS TROF IN THE INTERMOUNTAIN WEST EARLY NEXT WEEK.
MAIN HIGHLIGHTS FOR THE EXTENDED INVOLVE A FLATTENING UPPER FLOW
FOR THURSDAY WITH A RETURN TO ABOVE NORMAL HIGH TEMPS AS THE
DRYLINE SHOULD MIX OVER THE MAJORITY OF THE FORECAST AREA. HELD
ONTO SOME VERY SLIGHT CHANCE POPS OVER THE EXTREME EASTERN
COUNTIES ON THURSDAY AS THE DRYLINE WILL BE IN CLOSE
PROXIMITY...BUT LIFT IS NOT PARTICULARLY IMPRESSIVE THIS FAR SOUTH
ON THE DRYLINE. GREATER CONVECTIVE THREAT THIS DAY APPEARS IN
NORTHWEST OK AHEAD OF A SLOW-MOVING COLD FRONT AND DRYLINE
INTERSECTION. THIS COLD FRONT THEN EASES SOUTH FRIDAY...BUT MODELS
ARE MUCH MORE AGGRESSIVE WITH THE LOW-LEVEL THERMAL RIDGE OVER OUR
AREA RESULTING IN WIDESPREAD 90 DEGREE HIGHS...ULTIMATELY SLOWING
THE FRONT/S DAYTIME PROGRESSION. HAVE TRENDED READINGS TOWARD THIS
IDEA BEFORE THE FRONT PUSHES THROUGH IN THE EVENING. POST-FRONTAL
LOW CLOUDS WILL THICKEN BY SATURDAY AS MOISTURE ADVECTION
INCREASES ABOVE THIS SHALLOW COOL DOME AND LIGHT PRECIP STILL
APPEARS IN ORDER. HIGH TEMPS THIS DAY WILL NEED TO BE WATCHED
CLOSELY AS THE NAM PLUNGES THE 850MB THERMAL TROF INTO THE CWA
RESULTING IN JUST 50S FOR HIGHS...WHEREAS THE GFS KEEPS THIS
COOLER PUSH IN THE ROLLING PLAINS. ISENTROPIC LIFT SHOULD MAGNIFY
BY SATURDAY NIGHT AND SUNDAY AHEAD OF A SRN STREAM TROF BEFORE A
POTENTIAL RESPITE IN THE PRECIP DEPARTMENT ON MONDAY.
QUICK INSPECTION OF THE GFS SHOWS THAT BY EARLY NEXT WEEK IT IS
NOW ATTEMPTING TO MIMIC THE ECMWF IN CLOSING OFF SOME PACIFIC
ENERGY IN THE INTERMOUNTAIN WEST. ALTHOUGH THE GFS REMAINS FLATTER
AND MORE PROGRESSIVE WITH THIS WAVE THAN THE ECMWF...THE LATTER
MODEL HAS BEEN EXHIBITING GREAT RUN-TO-RUN CONTINUITY THUS FAR
WITH A DEEPER LOW ENTERING THE FOUR CORNERS REGION.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 83 53 87 51 83 / 30 30 10 10 10
TULIA 80 59 88 54 79 / 40 40 10 10 10
PLAINVIEW 81 60 89 55 82 / 50 50 10 10 10
LEVELLAND 85 59 90 56 88 / 30 30 10 10 10
LUBBOCK 83 62 90 60 85 / 40 40 10 10 10
DENVER CITY 87 59 91 55 89 / 20 20 10 10 10
BROWNFIELD 85 62 90 58 88 / 30 30 10 10 10
CHILDRESS 80 64 87 63 82 / 40 30 20 10 10
SPUR 82 64 88 63 86 / 50 50 10 10 10
ASPERMONT 83 64 86 64 88 / 30 30 20 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20/99/99
Hazardous weather outlook, Apr 29, 10:31 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1131 AM CDT WED APR 29 2009
TXZ021>044-301645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1131 AM CDT WED APR 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
OUTLOOK AREA. THE DRYLINE IS FORECAST TO PUSH EASTWARD INTO THE
EXTREME WESTERN SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE BY LATE
AFTERNOON. ADDITIONALLY...A DRYLINE BULGE MAY DEVELOP INTO THE
SOUTHWEST SOUTH PLAINS WITH INCREASED CONVERGENCE ALONG AND TO THE
NORTH OF IT. ISOLATED TO SCATTERED CONVECTION IS EXPECTED TO
DEVELOP IN THE VICINITY OF THE DRYLINE BY MID TO LATE AFTERNOON.
MODERATE TO STRONG INSTABILITY AND SUFFICIENT DEEP LAYER SHEAR
WILL SUPPORT THE DEVELOPMENT OF SUPERCELL STORMS CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN.
ALSO...LOCALLY BACKED WINDS...EITHER ALONG AND TO THE NORTH OF THE
DRYLINE BULGE...OR ALONG A RESIDUAL OUTFLOW BOUNDARY DRAPED FROM
THE NORTHEAST SOUTH PLAINS INTO THE NORTHERN ROLLING PLAINS...MAY
BRING THE THREAT FOR AN ISOLATED TORNADO.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE FOR ISOLATED THUNDERSTORM DEVELOPMENT ON
THE DRYLINE THURSDAY AFTERNOON OVER THE FAR EASTERN ROLLING
PLAINS...HOWEVER WEAKER WINDS ALOFT WILL LIMIT THE THREAT FOR
SEVERE THUNDERSTORMS. BY LATER THIS WEEKEND INTO EARLY NEXT
WEEK...AN UPPER LEVEL DISTURBANCE AND FRONTAL BOUNDARY MAY BRING
THE RISK OF ADDITIONAL SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
Event by event
14 hail, 9 tornado, 1 thunderstorm wind. Local standard time, as filed.
Hail, Stonewall
- When
- April 29, 12:45 PM CST
- Where
- Stonewall County, 15 mi SE of Aspermont
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.996, -100.047
The public reported that penny size hail damaged a number of pecan trees at an orchard southeast of Aspermont.
Tornado, Hall
- When
- April 29, 3:20 PM CST to 3:27 PM CST
- Where
- Hall County, 2.99 mi NNE of Tampico to 4.23 mi WNW of Parnell
- Rating
- EF0
- Path length
- 2.75 mi
- Path width
- 100 yd
- Reported by
- Law Enforcement
- Coordinates
- 34.518, -100.705
The Texas Department of Public Safety and the public reported a tornado in rural portions of Hall County shortly before 15:30 CST. The tornado remained in open range land west of Estelline, and north of Texas Highway 86. Area residents reported that a satellite tornado briefly developed and rotated around the main tornado. No damages were reported.
Tornado, Hall
- When
- April 29, 3:25 PM CST to 3:26 PM CST
- Where
- Hall County, 1.08 mi N of Parnell to 1.75 mi NNE of Parnell
- Rating
- EF0
- Path length
- 0.75 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 34.535, -100.597
Rural residents in the Estillene area witnessed the life cycle of a tornado between 15:20 and 15:27 CST on the 29th. Eyewitness accounts described a small satellite tornado which developed in proximity to the main tornado for about a minute before the main tornado dissipated. Both tornadoes remained in open range land and resulted in no damages.
Hail, Cottle
- When
- April 29, 3:32 PM CST
- Where
- Cottle County, 1 mi W of Cee Vee
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.220, -100.468
Storm chasers reported golfball size hail along Farm to Market Road 1440 just west of Cee Vee.
Hail, Hale
- When
- April 29, 3:40 PM CST to 4:25 PM CST
- Where
- Hale County, 1 mi N of Edmonson to 2 mi N of Plainview
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.294, -101.900
Multiple reports of large hail up to the size of half dollars were received from just north of Edmonson to near Plaiview. This swath of hail accompanied a developing supercell thunderstorm that tracked across northern Hale County.
Tornado, Floyd
- When
- April 29, 4:13 PM CST
- Where
- Floyd County, 10 mi E of South Plains
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 75 yd
- Reported by
- NWS Employee
- Coordinates
- 34.220, -101.145
An off-duty National Weather Service meteorologist witnessed a brief tornado in extreme northeastern Floyd County shortly before 16:15 CST. The tornado occurred as a developing supercell thunderstorm interacted with a pre-existing outflow boundary. No damages were reported.
Hail, Floyd
- When
- April 29, 4:20 PM CST to 4:34 PM CST
- Where
- Floyd County, 14 mi ENE of South Plains to 16 mi ENE of South Plains
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.297, -101.094
Local fire department officials reported large hail that ranged in size between quarters and golfballs near Farm to Market Road 1065 in far northeastern Floyd County. The supercell thunderstorm that produced the hail produced a tornado minutes before the hail was observed.
Hail, Floyd
- When
- April 29, 4:35 PM CST to 5:51 PM CST
- Where
- Floyd County, 6.49 mi WSW of Lone Star to 8 mi ESE of South Plains
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.252, -101.531
Multiple reports of large hail that ranged in size between quarters and and golfballs were received as a supercell thunderstorm tracked across northern Floyd County. Local newspapers reported golfball size hail in Providence, a small community in extreme northwestern Floyd County, as the storm initially moved into the county. Storm chasers reported quarter size hail at 16:54 CST west of South Plains. Skywarn storm spotters reported quarter size hail in South Plains at 17:01 CST. The hail continued to fall along a east-southeastward moving swath to near Cedar Hill, where local fire department officials additionally reported quarter size hail at 17:51 CST. The supercell storm that produced the hail swath eventually produced a family of tornadoes in eastern Floyd County.
Hail, Hall
- When
- April 29, 4:41 PM CST
- Where
- Hall County, Brice
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.700, -100.880
An anticyclonic left-moving supercell storm produced golfball size hail at Brice shortly after 16:40 CST. Local officials additionally reported a well-developed funnel cloud associated with this storm. The right-moving member of the preceding storm split produced very large hail in northeastern Briscoe County.
Hail, Briscoe
- When
- April 29, 4:42 PM CST
- Where
- Briscoe County, 14.88 mi NNE of Quitaque
- Measured
- 2.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.571, -100.955
Local law enforcement officials reported baseball size hail along Texas Highway 256 south of the Antelope Flat community. This giant hail was produced by the cyclonic right-moving member of a supercell storm split.
Hail, Briscoe
- When
- April 29, 5:02 PM CST
- Where
- Briscoe County, 4 mi E of Quitaque
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.370, -100.980
Fire department officials reported golfball size hail along Texas Highway 86 east of Quitaque.
Hail, Motley
- When
- April 29, 5:02 PM CST
- Where
- Motley County, 10 mi NW of Matador to 9 mi NNW of Matador
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.122, -100.944
Multiple reports of golfball size hail were received from storm chasers along Texas Highway 70 northwest of Matador shortly after 17:00 CST.
Tornado, Floyd
- When
- April 29, 5:07 PM CST to 5:08 PM CST
- Where
- Floyd County, 1.22 mi NNW of South Plains to 0.8 mi NNW of South Plains
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 34.235, -101.331
A thin rope-shaped tornado was witnessed by several storm chasers just north of South Plains and immediately west of Texas Highway 207. This tornado was initially documented as the development phase of the long-lived Cedar Hill tornado, but subsequent photographic evidence suggest it was indeed a seperate event. The brief tornado caused no damage and remained over open fields.
Tornado, Floyd
- When
- April 29, 5:11 PM CST to 5:23 PM CST
- Where
- Floyd County, 4.2 mi SSE of South Plains to 10.68 mi SE of South Plains
- Rating
- EF1
- Path length
- 4 mi
- Path width
- 125 yd
- Property damage
- $25,000
- Reported by
- Storm Chaser
- Coordinates
- 34.168, -101.282
Numerous storm chasers documented a long-lived tornado in northeastern Floyd County during the 17:00 CST hour of the 29th. The tornado initially developed at 17:11 CST northwest of Cedar Hill, and quickly evolved from its initial appearance as a thin rope to a fat cone-shaped vortex. The tornado tracked east-southeastward across Farm to Market Road 97 just west of Cedar Hill, where it downed four utility poles as it crossed that highway. At least a couple of the wooden poles were snapped just above ground level. The tornado continued east-southeastward as a satellite tornado developed north of the main tornado. Both tornadoes remained over open range land and no damages were reported. Video and photographs provided by several storm chasers suggest that the visible condensation funnel disappeared at 17:21 CST, but then reformed briefly as a thin rope-shaped vortex at 17:23 CST before the tornado dissipated.
Tornado, Floyd
- When
- April 29, 5:19 PM CST to 5:21 PM CST
- Where
- Floyd County, 11.66 mi ESE of South Plains to 12.26 mi ESE of South Plains
- Rating
- EF0
- Path length
- 0.75 mi
- Path width
- 75 yd
- Reported by
- Storm Chaser
- Coordinates
- 34.146, -101.137
Storm chasers documented a satellite tornado which accompanied a cone-shaped and long-lived tornado near Cedar Hill in northeastern Floyd County around 19:20 CST. The small satellite tornado remained in open range land southeast of Farm to Market Road 97 and resulted in no damages.
Tornado, Floyd
- When
- April 29, 5:58 PM CST to 6:03 PM CST
- Where
- Floyd County, 10.61 mi NNW of Dougherty to 9.05 mi N of Dougherty
- Rating
- EF0
- Path length
- 1.75 mi
- Path width
- 500 yd
- Reported by
- Storm Chaser
- Coordinates
- 34.080, -101.120
Several storm chasers photographed a large tornado in extreme eastern Floyd County around 18:00 CST. The tornado remained in desolate range land just above the Caprock Escarpment and southeast of Farm to Market Road 97, immediately west of the Floyd and Motley County line. Video provided by storm chasers suggest that the tornado moved east-southeastward for approximately five minutes before roping out and dissipating. Local authorities reported no damage in the area. A National Weather Service post-storm survey revealed that this large and potentially significant tornado struck inaccessible areas void of roads.
Hail, Cottle
- When
- April 29, 6:25 PM CST to 6:55 PM CST
- Where
- Cottle County, 12 mi NW of Paducah to 9 mi S of Paducah
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.143, -100.448
An intense high-precipitation supercell produced a broad swath of wind-driven hail over central Cottle County during the 18:00 CST hour of the 29th. Storm chasers initially reported quarter size hail blown by winds estimated near 75 mph within the storm's rear flank downdraft west of Paducah along U.S. Highway 62/70 at 18:25 CST. Additional reports of large wind-blown hail were received as the parent storm tracked southeastward over the immediate Paducah vicinity. Reports indicate that the largest hail fell north of the city, where reports of tennis ball to baseball size hail stones were received.
Thunderstorm Wind, Cottle
- When
- April 29, 6:39 PM CST to 6:51 PM CST
- Where
- Cottle County, 5 mi W of Paducah to Paducah
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.020, -100.387
Local officials reported that large hail was accompanied by damaging thunderstorm winds estimated up to 75 mph along a swath of U.S. 62/70 from west of Paducah to near the city. The Paducah Fire Department initially estimated 75 mph winds and hail west of Paducah at 18:39 CST. A KVII-TV schoolnet site in Paducah recorded a peak gust of 59 mph at 18:46 CST. Winds estimated up to 75 mph, however, were again reported by the Cottle County Emergency Manager in Paducah at 18:51 CST. Damage to trees and utilities was reportedly widespread, including the loss of a historic tree at a church. A few light weight structures, such as barns and car ports, were additionally damaged. The roof also was reportedly blown off a business. No injuries were reported.
Hail, Cottle
- When
- April 29, 6:55 PM CST
- Where
- Cottle County, 12 mi N of Paducah
- Measured
- 2.5 in hail
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.194, -100.300
Local emergency management officials reported baseball size hail along U.S. Highway 63/83 north of Paducah, and a resident of the Dunlap community reported tennis ball size hail. The giant hail accompanied the core of an intense high-precipitation supercell that produced a damaging swath of wind-driven hail over central Cottle County during the 18:00 CST hour of the 29th. Local newspaper accounts state that at least one motorist sustained severe damage to his vehicle while traveling along U.S. Highway 63/83 north of Paducah.
Hail, Dickens
- When
- April 29, 7:15 PM CST to 7:25 PM CST
- Where
- Dickens County, 3 mi SE of Afton to 10 mi NE of Dickens
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.719, -100.763
Multiple reports of large hail up to the size of golfballs, and occasionally larger, were received from local law enforcement officials northeast of Dickens shortly after 19:00 CST. This occurred as a newly developed supercell thunderstorm impacted central Dickens County.
Hail, Dickens
- When
- April 29, 7:15 PM CST
- Where
- Dickens County, 10 mi NE of Dickens
- Measured
- 2.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.722, -100.707
Law enforcement officials reported baseball size hail along Farm to Market Road 265 northeast of Dickens. No damages were reported.
Tornado, King
- When
- April 29, 7:18 PM CST
- Where
- King County, 1 mi N of Finney
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 50 yd
- Reported by
- Newspaper
- Coordinates
- 33.794, -100.380
Newspaper accounts described a local rancher's eyewitness account of a tornado that occurred one mile north of Finney shortly before 19:30 CST. The witness stated that he observed a tornado travel a short distance across the north side of his property for about one minute before it dissipated. An analysis of Doppler radar imagery reveals a brief hook echo and velocity couplet near Finney as a complex of severe storms impacted the area. Event time is estimated via radar imagery.
Tornado, Dickens
- When
- April 29, 7:28 PM CST to 7:32 PM CST
- Where
- Dickens County, 15.55 mi E of Dickens to 17.27 mi E of Dickens
- Rating
- EF0
- Path length
- 1.75 mi
- Path width
- 75 yd
- Reported by
- COOP Observer
- Coordinates
- 33.630, -100.560
A National Weather Service cooperative observer witnessed an intermittent tornado which remained in open range land west of the Pitchfork Ranch headquarters and north of U.S. Highway 82/114. No damages were reported.
Hail, King
- When
- April 29, 8:20 PM CST to 9:00 PM CST
- Where
- King County, 3 mi NW of Guthrie to Guthrie
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.651, -100.367
Multiple public and law enforcement reports of large hail that ranged in size from nickels to golfballs were received in the Guthrie vicinity.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, April 29 to 30, 20091 death · 2 injured · $7.7 million · 60 kt wind · 20 events
- Tornadoes and Hail in Kansas, April 29, 20092 injured · $2.0 million · EF1 · 27 events
- Tornado and Hail in Texas, April 29, 2009$71,000 · EF2 · 14 events
- Flood in Indiana, April 29, 2009$3.0 million · 1 event
- Hail and Damaging Wind in Texas, April 29 to 30, 2009$200,000 · 2.75 in hail · 13 events
- Tornadoes and Hail in Texas, April 29, 2009$23,000 · EF1 · 26 events
- Tornadoes in Arkansas, April 29, 2009$95,000 · EF0 · 2 events
- Tornadoes and Flash Flood in Arkansas, April 29 to 30, 2009$56,000 · EF0 · 11 events
- Tornadoes and Flash Flooding in Oklahoma, April 29, 2009EF1 · 19 events
- Hail in Texas, April 29, 20091 in hail · 10 events
- Flash Flood and Hail in Virginia, April 29, 2009$900 · 1 in hail · 9 events
- Flash Flooding in Missouri, April 29 to 30, 20098 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162715, 165563, 165568, 164737, 164739, 165629, 164741, 165489, 164742, 165485, 165490, 165492, 207947, 165651, 165680, 165687, 165495, 165497, 165496, 165498, 165499, 165688, 165617, 165500.